MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-18
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/11/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the patient anatomy was very tortuous, and the pipeline would not open properly right before the distal end.The stent opened a little, and then narrowed/flattened.The device was not positioned in a bend, and more than 50% had been deployed when it failed to open.Multiple maneuvers were attempted: wagging, re-sheathing more than twice, and repositioning and redeployment.Finally, the physician removed the device with the microcatheter, and replacement devices were used to complete the procedure with no reported issues.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Post-procedure angiographic results were normal.The patient was undergoing surgery for treatment of a fusiform, unruptured aneurysm of the left cavernous internal carotid artery (ica) with a max diameter of 18 mm and a 7 mm neck diameter.It was noted the patient's vessel tortuosity was severe.Dual antiplatelet therapy (dapt) was administered, and the platelet reactivity units (pru) level was not reported.Ancillary devices include a  6f stryker infinity long sheath 90cm, dac44 guide catheter,  phenom 27 ma21-056 microcatheter.
 
Additional Manufacturer Narrative
H3: the pipeline flex device was returned for analysis.The hypotube was found unstretched and undamaged with the ptfe shrink tubing still intact.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The tip coil was found intact.Both braid ends were found fully opened, frayed and damaged.The middle braid was found flattened.Based on the analysis findings, the customer report of ¿failure/incomplete open distal (flex)¿ could not be confirmed as the device was returned with both braid end fully opened.Possible causes are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel braid, presence of other indwelling stents or inappropriate anatomy.The braid was found damaged/flattened.Potential causes for braid damage are resheathing more than 2 times, high force delivery, over-manipulation, delivering/retracting delivery wire against resistance, deploying/resheathing braid against resistance, or damage during return shipping as the braid was returned already deployed and out of its protective introducer sheaths and dispenser coils.Customer reported pipeline was not positioned in a bend, multiple readjustments, resheathing was performed more than twice, all devices were prepared per ifu, and patient vessel tortuosity as severe.As the phenom-27 micro catheter used in the event was not returned, any contribution of the micro catheter towards the incomplete open could not be determined.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11884896
Report Number2029214-2021-00619
Device Sequence Number1310022
Product Code OUT
UDI-Device Identifier00847536019690
UDI-Public00847536019690
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/25/2023
Device Model NumberPED-500-18
Device Catalogue NumberPED-500-18
Device Lot NumberB046013
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/11/2021
Supplement Date Received by Manufacturer07/30/2021
Initial Report FDA Received Date05/26/2021
Supplement Report FDA Received Date08/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1